Podcast #316: Abnormalities in Alcohol Intoxication

Author: Michael Hunt, M.D.

Educational Pearls:

  • 1% of patients presenting to ED with alcohol intoxication end up going to the ICU.
  • Most common critical illnesses were acute hypoxic respiratory failure, sepsis, and intracranial hemorrhage.
  • Predictive markers: Vital abnormalities (hypoxia, tachycardic, tachypneic, hypothermic, hyperthermia, hypoglycemia) and patients receiving parenteral sedatives had higher incidence of ICU admission.

References:

Klein, LR; et al. (2018). Unsuspected Critical Illness Among Emergency Department Patients Presenting for Acute Alcohol Intoxication. Annals of Emergency Medicine. 71(3):279-288

Podcast #296: Synthetic Cannabinoids

Author: Rachael Duncan, PharmD

Educational Pearls

  • A NEJM study report in July 2016 discussed a situation in New York during which 30 people became “zombie-like” after ingesting synthetic cannabinoids (aka “Spice).
  • The ER managed to coordinate with the CDC to evaluate  blood samples from 18 patients who were transported to the hospital.
  • Of those who went to the ER, the mean age was 36.8, many  of them were homeless, all of them were male. Mass spectrometry was used to confirm the presence of synthetic cannabinoid in their blood.
  • Compared to normal THC, synthetic cannabinoids have a much lower EC50 and LD50.
  • Spice intoxication presents in a variety of ways -patients may be hyperthermic, combative, delirious and/or seizing.
  • Treatment  is supportive, including fluids, cooling, electrolyte management, and sedatives.

References: Adams, A. J., Banister, S. D., Irizarry, L., Trecki, J., Schwartz, M., & Gerona, R. (2017). “Zombie” Outbreak Caused by the Synthetic Cannabinoid AMB-FUBINACA in New York. New England Journal of Medicine, 376(3), 235-242. doi:10.1056/nejmoa1610300

Podcast #289: Cannabinoid Hyperemesis

Author: Dylan Luyten, M.D.

Educational Pearls

  • Cannabinoid Hyperemesis syndrome is a relatively new diagnosis that presents with vomiting and abdominal pain without a clear etiology in the setting of daily marijuana use.
  • The pathophysiology is not well-understood well, but may involve cannabinoid receptors in the gut.
  • Treatment is abstinence from marijuana, fluids, dextrose, and antiemetics (haldol, ondansetron, etc). Opioids should be avoided.
  • Capsaicin cream on the abdomen may be helpful, as it can distract from the pain and vomiting. Milk can be used to reverse its effects.

References:  Galli JA, Sawaya RA, Friedenberg FK. Cannabinoid Hyperemesis Syndrome. Current drug abuse reviews. 2011;4(4):241-249.

Podcast #275: Battery Ingestions

Author: Nick Hatch, M.D.

Educational Pearls

  • Unlike coin ingestions, button batteries can cause necrosis of the GI tract.
  • If lodged in the esophagus, removal within 2 hours is important, because they can cause problems such as strictures or esophago-aortic fistula.
  • If the battery is in the stomach or beyond, it may be ok to let it pass but give strict return precautions.
  • Small hearing aid batteries are not as dangerous, but still require close follow-up to ensure the battery passes.
  • Delayed effects (after passage of the battery) are possible.

References: https://www.poison.org/battery/guideline

Podcast #265: The 2017 Flu Vaccine

Author: Rachel Beham, PharmD, Advanced Clinical Pharmacist – Emergency Medicine

Educational Pearls

  • CDC recommends using the inactivated, injectable flu vaccine in those 6 months and older. The live attenuated vaccine is not used because of low efficacy.
  • Pregnant women should be vaccinated, and can receive the vaccine at any stage of their pregnancy.
  • The vaccine is contraindicated ONLY in those with a history of a severe anaphylactic reaction to the injection in the past.
  • Antivirals (oseltamivir, zanamivir) are useful for Flu A and B. Their dosing needs to be adjusted for renal function, and it is contraindicated in those with ESRD who are not receiving dialysis. It should be used for prophylaxis in those with exposure and/or for the very young, very old, morbidly obese, nursing home residents, and those who are immunocompromised. They may be effective as long as 72 hours after symptom onset.

References: https://www.cdc.gov/flu/professionals/index.htm

Podcast #251: Cyanide Poisoning

Author: Rachel Beham, PharmD, Advanced Clinical Pharmacist – Emergency Medicine

Educational Pearls

  • Cyanide poisoning is suspected in patients who present with lactic acidosis after being trapped around burning household objects. It affects our ability to metabolize and can quickly lead to CV collapse and death.  
  • Because cyanide blood levels are not quickly available, the diagnosis is made by history and lactic acidosis on ABG.
  • The cyanokit is the key treatment. It contains hydroxocobalamin, which binds to cyanide so it can be excreted.
  • One side effect to be aware of is that the cyanokit will turn everything red, including mucous membranes, saliva, urine, and skin. This will interfere with some lab values, so make sure to get labs before administration.

References: Mégarbane B, et al. Antidotal treatment of cyanide poisoning. J Chin Med Assoc. 2003

Podcast #223: Acyclovir Toxicity

Author: Nick Hatch, M.D.

Educational Pearls

  • Acyclovir toxicity can uncommonly cause altered mental status, low blood glucose, hallucinations and myoclonic jerks.
  • Toxicity often occurs in the setting of renal insufficiency, as it is cleared by the kidneys.
  • Acyclovir is often used to treat shingles, which can also cause similar symptoms as acyclovir toxicity due to encephalitis – rule this out in the setting of a concomitant shingles infection.

References: http://www.rxlist.com/zovirax-drug.htm

Podcast #217: Designer Drugs

Author: John Winkler, M.D.

Educational Pearls:

  • Designer, or “synthetic” drugs include bath salts, synthetic THC, and many others.
  • Many of these drugs are originally manufactured in China and are shipped globally.
  • Treatment usually involves airway control and sedation – ketamine may be useful.
  • Traditional tox screens do not test for these drugs.

References: https://www.drugabuse.gov/related-topics/trends-statistics/national-drug-early-warning-system-ndews

Podcast #211: E-cigarettes

Author: Michael Hunt, M.D.

Educational Pearls:

  • Children under age of 6 are at greatest risk of accidental nicotine overdose from ingestion.
  • Biphasic presentation:
    • Hyperadrenergic = nausea, vomiting, tachycardia, flushing.
    • Bradycardia and respiratory depression.

References:

http://www.aapcc.org/alerts/e-cigarettes/

Mayer B. How much nicotine kills a human? Tracing back the generally accepted lethal dose to dubious self-experiments in the nineteenth century. Archives of Toxicology. 2013;88(1):5-7. doi:10.1007/s00204-013-1127-0.

Podcast #202: Tide Pods

Author: Susan Brion M.D.

Educational Pearls:

  • Laundry and dishwasher detergent pods resemble candy and can be ingested by children.
  • These tide pods are very highly concentrated and can cause chemical burns of the lips, airway, eyes, mouth and esophagus.
  • The strong bases in detergent pods (pH>12) can cause liquefactive necrosis, which can cause immediate perforation of the esophagus.
  • Common symptoms associated with ingestion of detergent pods include pain, dysphagia, drooling, mediastinal pain, upper airway inflammation. The presence or absence of symptoms does not indicate severity – suspected ingestions should be admitted and undergo bronchoscopy.
  • Mental status should be assessed rapidly because detergent ingestion can lead to CNS depression and aspiration.

References: Bonney AG, Mazor S, Goldman RD. Laundry detergent capsules and pediatric poisoning. Canadian Family Physician. 2013;59(12):1295-1296.